Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

April 2, 2001Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 2, 2001, 10:12 PM MDT for Logan County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 2, 2001, 10:12 PM MDT (04:12 UTC)
Expired
Apr 2, 2001, 11:00 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS55 KBOU 030413
SVRDEN
COC075-030500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1012 PM MDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF WESTPLAINS...OR ABOUT 25
  MILES WEST OF SIDNEY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...WESTPLAINS...TWIN BUTTES...PROCTOR...PEETZ...PADRONI...STERLING 
RESERVOIR...ILIFF AND CROOK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4097 10355 4074 10354 4074 10269 4099 10265

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:55 PM MDT, 7 hours 17 minutes earlier.

Area forecast discussion, Apr 2, 2:55 PM MDT, 7 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT MON APR 2 2001

SHORT TERM DISCUSSION:  CURRENT RADAR SHOWING A COUPLE HEALTHY NEAR
STATIONARY BOUNDARIES ONE OVER THE EASTERN DENVER METRO AREA...THE
OTHER WELL EAST OF THE RADAR.  THIS IS JUST NOW A CELL DEVELOPING
ONE THIS BOUNDARY IN THE SOUTHEAST CORNER OF WELD COUNTY.  RADAR
ALSO SHOWING AN INCREASING SOUTHWESTERLY FLOW WIND SIGNATURE OVER
PARK...DOUGLAS...AND JEFFERSON COUNTIES.  A VIGOROUS DENVER CYCLONE
CONTINUES IN PROGRESS WITH THE SOUTHEASTERLIES BRINGING IN NEAR 50
DEGREE F DEW POINTS TO THE FAR SOUTHEAST CORNER.

18Z ETA FORECAST SOUNDINGS AND CROSS SECTIONS SHOWING PLENTY OF
CONVECTIVE POTENTIAL...ESPECIALLY OUT EAST FOR EARLY THIS EVENING.
CAPES ABOVE 1000 JOULES/KG...GOOD POTENTIAL INSTABILITY...BEAUTIFUL
SHEAR...A GREAT LOOKING...FAIRLY DEEP THETA-E AXIS OVER THE AREA...
EVEN SOME WEAK Q-G ASCENT IN THE SYNOPTIC SCALE TO WORK WITH.  ONLY
PROBLEM NOW IS NOT ENOUGH HEAT.  SOUNDINGS SAY MID 60S ARE NEEDED
...AND IT IS GETTING CLOSE.  CURRENT FORECAST IS OK...MAY GO A TAD
HIGHER POPS IN THE NORTHEAST CORNER...BUT NONE TO ISOLATED BACK
AGAINST THE FOOTHILLS.  LITTLE EXPECTED IN THE MOUNTAINS...NOT GREAT
MOISTURE TO WORK WITH...WILL HIT THE WINDS THOUGH.  FOR TEMPERATURES
...GRIDS SHOW READINGS 1-2 DEGREES C WARMER FOR LOWS THEN THIS
MORNING'S.          RJK

LONG TERM DISCUSSION:  SW FLOW ALF TO CONT OVER CO THRU THURS AS
TROF ELONGATES OVER PAC NW WITH LOW CENTER FORMING AND CLOSING
OFF NR THE CA COAST BY 12Z THURS.  THIS LOW IS THEN PROGD TO MOVE
INLAND THRU SRN CA THURS AND KICK NEWD FRI AND SAT.  AVN ACTUALLY
FORMS A NEW LOW CENTER IN UT FRI WHILE MRF KEEPS CLOSED LOW AS A
SINGLE ENTITY WHILE MOVING IT NEWD PAST 4 CRNRS TO NC CO AND THEN
INTO MN.  NOT SURE EITHER MODEL CORRECT KICKING THIS LOW SO FAST
AND SO FAR N BUT WILL DEAL WITH THAT IN NEXT PARAGRAPH.  AS FOR
SHORTER TERM SWLY FLOW STG ENUF AND DRY ENUF THAT MTNS...FTHLS
AND I-25 CORRIDOR SHUD REMAIN IN DRY DWNSLP PTRN FOR WINDY BUT
NO PCPN.  MAIN PRBLM FOR NEXT TW0 DAYS WILL BE CNVCTN IN NERN CO
DUE SELY FLOW AND INCRSG DWPTS E OF DEN.  AMS TO BECOME UNSTBL
ENUF TO WARRANT MENTN OF SOME AFTN/EVE SHWRS AND TSTMS IN NERN
PLAINS AS LAPSE RATES TO BE IN THE 7-8 DEG C/KM RANGE WITH CAPES
PROGD TO RANGE FROM 400-1000 JOULES TUES AFTN E OF A FORT MORGAN
TO LIMON LINE.  LITTLE LESS CAPE ON WED AS STNRY BOUNDARY BEGINS
TO LIFT NEWD ENUF TO ALLOW DWPTS TO DROP BACK INTO 30S.  IN SHORT
NOT MUCH CHANGE TO GOING FCSTS FOR FIRST TWO DAYS WITH DRYER AIR
AND MOSTLY SUNNY SKIES FROM I-25 WEST EXCEPT FOR USUAL MTN CU.
FURTHER E...PTLY CLDY AND ISOLD SHWRS/TSTMS OKAY FOR TMW WITH
LESS ACTVTY WED.

WILL LEAVE THE EXTENDED PRETTY MUCH AS IS SNC LATEST MRF TAKES LOW
ON AN EVEN FURTHER NRN JOURNEY THAN THE PREV 2 RUNS.  TWO DAYS AGO
MRF HAD LOW KICKING EWD THRU SRN AZ AND SRN NM.  YESTERDAY IT MOVED
IT PAST 4 CRNRS TO ERN CO AND THEN TO KS-NE BRDR.  NOW IT TAKES IT
NEWD PAST 4 CRNRS THRU NC CO TO MN BY SAT.  AVN EVEN FURTHER N WITH
LOW BY FORMING NEW CENTER OVER WY/MT.  HAVE LOW CONFIDENCE IN THIS
SCENARIO DUE TO THE FAST MVMT FCST FOR THIS SYSTEM AND FACT THAT
MOST STORMS THIS SEASON HAVE STAYED S NR THE MEXICO BORDER.  HAVE
CHC POPS IN FCST FOR THURS AND BYND ALREADY AND SEE NO WAY TO
IMPROVE ON THAT AT THIS TIME.  WEAK RDG TO MOVE ACROSS CO SUN WITH
SWLY FLOW RETURNING FOR SUN AFTN AND MON AS NEXT SYSTEM BEGINS TO
DIVE SWD ALG COAST.  THIS SHUD KEEP A LID ON PCPN FOR THOSE TWO DAYS
WITH LESS MSTR AVBL AND LACK OF DYNMCS.  APPEARS UPPER FLOW WILL BE q
STG ENUF TO CREATE GUSTY WINDS SUN AND MON AT LEAST IN MTNS AND HIER
FTHLS.           RUBBLE

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:03 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.